Alert archive / Colorado / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 137, NWS Denver/Boulder, CO

July 1, 2016Douglas County, Colorado

NWS Denver/Boulder, CO issued this severe thunderstorm warning at Jul 1, 2016, 2:01 PM MDT for Douglas County, Colorado. It was in force for 44 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2016, 2:01 PM MDT (20:01 UTC)
Expired
Jul 1, 2016, 2:45 PM MDT
In force
44 min
Issued by
NWS Denver/Boulder, CO
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Douglas County, CO

The radar

The Denver radar (KFTG), 58 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 2:16 PM MDTHAIL 13 Nne Castle Rock, CO
Jul 1, 2:18 PM MDTHAIL 22 E Castle Rock, CO
Jul 1, 2:25 PM MDTHAIL 1.51 E Castle Rock, CO

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Denver, CO (KDEN), launched 12:00Z, 8.0 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2016-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 23 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2016-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 46 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
23 J/kg
Mixed-layer CIN
-77 J/kg
Mixed-layer LCL
934 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
46 m²/s²
0-3 km storm-relative helicity
67 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted.

713 
WUUS55 KBOU 012001
SVRBOU
COC035-012045-
/O.NEW.KBOU.SV.W.0137.160701T2001Z-160701T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DENVER CO
201 PM MDT FRI JUL 1 2016

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHEASTERN DOUGLAS COUNTY IN NORTHEASTERN COLORADO...

* UNTIL 245 PM MDT

* AT 201 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR SEDALIA...OR
  24 MILES SOUTH OF DENVER...MOVING EAST AT 20 MPH.

  HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE 
           TO ROOFS...SIDING...AND TREES. 

* LOCATIONS IMPACTED INCLUDE...
  CASTLE ROCK...ROXBOROUGH PARK...THE PINERY...
  FRANKTOWN AND SEDALIA. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3931 10506 3947 10506 3946 10469 3922 10475
TIME...MOT...LOC 2001Z 278DEG 17KT 3938 10498 

HAIL...1.25IN
WIND...60MPH
 
$$

KRIEDERMAN
4 follow-up statements
910 
WWUS55 KBOU 012018
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
218 PM MDT FRI JUL 1 2016

COC035-012045-
/O.CON.KBOU.SV.W.0137.000000T0000Z-160701T2045Z/
DOUGLAS CO-
218 PM MDT FRI JUL 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR EAST CENTRAL DOUGLAS COUNTY...

AT 217 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN
CASTLE ROCK...OR 25 MILES SOUTH OF DENVER...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND HALF DOLLAR SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO
         ROOFS...SIDING...AND TREES. TORRENTIAL RAINFALL MAY LEAD TO
         FLOODED ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...FRANKTOWN AND THE PINERY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3929 10497 3943 10490 3943 10470 3922 10475
TIME...MOT...LOC 2017Z 278DEG 17KT 3937 10488 

HAIL...1.25IN
WIND...60MPH
 
$$

KRIEDERMAN
518 
WWUS55 KBOU 012023
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
223 PM MDT FRI JUL 1 2016

COC035-012045-
/O.CON.KBOU.SV.W.0137.000000T0000Z-160701T2045Z/
DOUGLAS CO-
223 PM MDT FRI JUL 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR EAST CENTRAL DOUGLAS COUNTY...

AT 222 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED OVER SOUTHWESTERN
CASTLE ROCK...OR 25 MILES SOUTH OF DENVER...MOVING EAST AT 20 MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. TORRENTIAL
         RAINFALL MAY FLOOD ROADWAYS.

LOCATIONS IMPACTED INCLUDE...
CASTLE ROCK...FRANKTOWN AND THE PINERY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3933 10492 3943 10490 3943 10470 3925 10474
TIME...MOT...LOC 2022Z 278DEG 17KT 3937 10485 

HAIL...2.50IN
WIND...60MPH
 
$$

KRIEDERMAN
801 
WWUS55 KBOU 012032
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
232 PM MDT FRI JUL 1 2016

COC035-012045-
/O.CON.KBOU.SV.W.0137.000000T0000Z-160701T2045Z/
DOUGLAS CO-
232 PM MDT FRI JUL 1 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MDT
FOR EAST CENTRAL DOUGLAS COUNTY...

AT 232 PM MDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FRANKTOWN...OR
27 MILES SOUTH OF DENVER...MOVING EAST AT 20 MPH.

HAZARD...60 MPH WIND GUSTS AND QUARTER SIZE HAIL. 

SOURCE...RADAR INDICATED. 

IMPACT...HAIL DAMAGE TO VEHICLES IS EXPECTED. EXPECT WIND DAMAGE TO 
         ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
NORTHEASTERN CASTLE ROCK AND FRANKTOWN. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 3933 10480 3943 10478 3943 10470 3929 10473
TIME...MOT...LOC 2032Z 278DEG 17KT 3936 10479 

HAIL...1.00IN
WIND...60MPH
 
$$

KRIEDERMAN
420 
WWUS55 KBOU 012041
SVSBOU

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
241 PM MDT FRI JUL 1 2016

COC035-012050-
/O.EXP.KBOU.SV.W.0137.000000T0000Z-160701T2045Z/
DOUGLAS CO-
241 PM MDT FRI JUL 1 2016

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL DOUGLAS COUNTY
WILL EXPIRE AT 245 PM MDT...
        
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND HAVE EXITED THE WARNED AREA. THEREFORE THE WARNING WILL
BE ALLOWED TO EXPIRE.  HOWEVER SMALL HAIL AND HEAVY RAIN ARE STILL
POSSIBLE WITH THIS THUNDERSTORM. BE CAREFUL NEAR FLOODED
ROADWAYS...TURN AROUND...DON'T DROWN. 

LAT...LON 3933 10480 3943 10478 3943 10470 3929 10473
TIME...MOT...LOC 2039Z 278DEG 17KT 3936 10479 

$$

KRIEDERMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 11:05 AM MDT, 2 hours 56 minutes earlier.

Area forecast discussion, Jul 1, 11:05 AM MDT, 2 hours 56 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
1105 AM MDT FRI JUL 1 2016

.UPDATE...
Issued at 1028 AM MDT Fri Jul 1 2016

Have opted to go with a flash flood watch for the Front Range
Foothills...Urban Corridor...and adjacent plains. Integrated
Precipitable Water values around 1.2 inches with storm motions
around 10 kts. Still plenty of uncertainty due to the extensive
cloud cover may limit heating somewhat. But enough favorable
parameters to warrant a flash flood watch. The best areas of
convergence will be over the Palmer Divide. Weak cyclone over
Denver at this time...and could see storms develop along a
boundary associated with this feature this aftn. Could see storms
develop off the foothills of Larimer County and along the Cheyenne
Ridge as well with favorable southeasterly sfc winds this aftn.

&&

.SHORT TERM...(Today and tonight)
Issued at 324 AM MDT Fri Jul 1 2016

Confidence in today's fcst is not high based on what happened
yesterday.  Currently there appears to be a disturbance moving
across nrn CO which is triggering some sct showers across the
plains.  Meanwhile a 2nd feature is supposed to move into the four
corners area late this aftn and then move across srn CO tonight.
Precipitable water values by aftn will range fm near 1.20" along the
front range to as high as 1.50" across the ern plains.  At the
surface the flow east of the mtns will become more sely this aftn
with potentially a Denver Cyclone developing by midday to the sw of
Denver.

Overall with abundant moisture should see another round of showers
and tstms across the higher terrain this aftn into the early evening
hours with the best focus possibly along and south of I-70. Over
nern CO if a Denver Cyclone does dvlp like the HRRR shows then a
convergence zone may center itself over the Denver metro area which
could act as a focus for stronger tstm development by early aftn and
across the Palmer Divide.  Further north would expect tstm coverage
will be more sct.  With high PW's the potential exists for heavy
rainfall in some areas especially fm Denver south to the Palmer
Divide and points eastward.  The big quesion is whether storms will
gradually propagate to the east along outflow boundaries or will
they potentially train over the same areas.  At this point not sure
how things will evolve so will not issue a Flash Flood Watch at this
time due to so much uncertainty.  As for svr threat mid lvl temps
rise a few degrees by aftn so believe main threat would be gusty
winds especially across the Palmer Divide towards Limon where mid
lvl winds will be stronger.  As for highs this aftn will keep
readings mainly in the 70s across the plains.

For tonight if the disturbance over swrn CO does move across srn CO
then threat of additional showers and tstms may continue overnight
especially across srn areas of the cwa.

.LONG TERM...(Saturday through Thursday)
Issued at 224 AM MDT Fri Jul 1 2016

On Saturday, an upper level ridge of high pressure will be centered
over the Gulf of Mexico, with a shortwave trough moving across
Colorado. This pattern should produce scattered afternoon and
evening showers and storms across the region. Pw's are around an
inch, therefore some of the storms could produce brief heavy rain.

On Sunday, the models show the upper high rebuilding over the Desert
Southwest which should bring drier air into the state. This would
result in warmer and drier weather across north central and
northeastern Colorado. There may be enough moisture, combined with
daytime heating, to produce isolated to scattered high based storms
mainly over the higher terrain.

On Monday, the models show a 50kt jet max moving across southern
Colorado, while the ECMWF has a weak shortwave moving across the
state. These features may be enough to produce a few storms across
the CWA. Soundings look somewhat dry, therefore would expect
mainly light to moderate rain and gusty winds with the storms.

Tuesday looks to be the driest day of the week as GFS and ECMWF
soundings show PW's falling below 0.75 inch.

On Wednesday, the models show the flow of monsoonal moisture
returning to the region as the upper level ridge shifts eastward
into the southern plains states. If this pattern verifies, we should
see an increase in shower and thunderstorms activity across north
central and northeastern Colorado Wednesday and Thursday.

As for Temperatures, Saturday should be the coolest day of the
period with highs in the 70s and low 80s on the plains. Temperatures
should warm back into the 80s on Sunday and into the 90s by
Tuesday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1028 AM MDT Fri Jul 1 2016

None of the mdls depicting the current wind pattern and KDEN at
this time. Weak Cyclone with KDEN experiencing weak west/northwest
winds. Could see sely develop for a time this aftn then go back
around to west/northwest as the convergent line associated with
the cyclone. cigs improving at this time...but will mvfr
restriction develop with a strong tstm.

&&

.HYDROLOGY...
Issued at 1028 AM MDT Fri Jul 1 2016

Have issued a flash flood watch from noon to 10 pm for the areas
below. Storms will have the potential to drop 1 to 2 inches of rain in
one hour with amounts of 3-4 inches in a few spots if they remain
stationary for 1 to 2 hours. The most likely area for heavier
rainfall would be from Denver south to the Palmer Divide extending
eastward towards Limon. In addition areas in the southern
Foothills could see some heavier rainfall as well.

&&

.BOU Watches/Warnings/Advisories...
Flash Flood Watch until 10 PM MDT this evening for COZ035-036-
038>047.

&&

UPDATE...Cooper
SHORT TERM...RPK
LONG TERM...Kalina
AVIATION...Cooper
HYDROLOGY...Cooper
Hazardous weather outlook, Jul 1, 11:12 AM MDT, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1112 AM MDT FRI JUL 1 2016

COZ030>051-021715-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1112 AM MDT FRI JUL 1 2016

...FLASH FLOOD WATCH FOR THE FRONT RANGE FOOTHILLS...URBAN
CORRIDOR AND ADJACENT PLAINS THROUGH THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SHOWERS AND THUNDERSTORMS WILL INCREASE OVER THE HIGHER TERRAIN BY
MIDDAY WITH ADDITIONAL ACTIVITY DEVELOPING ALONG THE FRONT RANGE
BY EARLY AFTERNOON WHICH WILL THEN SPREAD EASTWARD ACROSS THE
PLAINS BY MID TO LATE AFTERNOON. HEAVY RAINFALL WILL BE POSSIBLE
FROM SOME OF THE STORMS FROM THE SOUTHERN FOOTHILLS ACROSS THE
PLAINS...WITH A LESSER THREAT FURTHER NORTH. RAINFALL AMOUNTS OF
1 TO 2 INCHES WILL BE POSSIBLE WITH AMOUNTS OF 3 TO 4 INCHES IN A
FEW LOCATIONS. AS A RESULT...THE THREAT OF FLASH FLOODING DOES
EXIST. THE THREAT WILL BE THE GREATEST FROM DENVER SOUTH TO THE
PALMER DIVIDE AND EASTWARD TOWARDS LIMON...BUT BURN SCARS IN THE
FOOTHILLS AND POOR DRAINAGE AREAS IN GENERAL WILL ALSO BE
SUSCEPTIBLE TO FLASH FLOODING.

WHILE HEAVY RAIN IS THE MAIN THREAT...THERE IS ALSO A SMALL
THREAT OF SEVERE THUNDERSTORMS ON THE PLAINS THIS AFTERNOON WITH
HAIL UP TO ONE INCH IN DIAMETER AND WIND GUSTS TO 60 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

IT WILL REMAIN RELATIVELY COOL WITH A CHANCE OF AFTERNOON AND
EVENING SHOWERS AND THUNDERSTORMS ON SATURDAY. A FEW OF THE
STRONGER STORMS COULD PRODUCE HEAVY RAIN...GUSTY WINDS AND HAIL.

A WARMING AND DRYING TREND IS EXPECTED OVER THE FOURTH OF JULY
WEEKEND...WITH TEMPERATURES CLIMBING BACK INTO THE 90S BY TUESDAY
OF NEXT WEEK. THERE IS A SLIGHT CHANCE OF AFTERNOON STORMS OVER
THE HIGHER TERRAIN AND PLAINS THROUGH WEDNESDAY BEFORE A WETTER
PATTERN RETURNS THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 6:03 PM MDTSpecial Weather StatementBOULincoln42 min
Jun 30, 6:22 PM MDTSevere Thunderstorm WarningBOULincoln23 min
Jul 1, 9:57 AM MDTFlash Flood WatchBOUAdams, Arapahoe, Boulder, Broomfield, Clear Creek, Denver and 9 more11 hr
Jul 1, 2:44 PM MDTAreal Flood AdvisoryBOUDouglas, Elbert2 hr
Jul 1, 2:53 PM MDTAreal Flood AdvisoryBOUAdams2 hr
Jul 1, 3:29 PM MDTSpecial Weather StatementBOUWeld46 min

Nearby

Severe Thunderstorm Warnings in Colorado, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.